Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Lincoln, IL

April 20, 2005Marshall County, Peoria County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2005, 3:35 PM CDT for Marshall County, Peoria County, Woodford County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 3:35 PM CDT (20:35 UTC)
Expired
Apr 20, 2005, 4:30 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Marshall County, IL, Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 202035
SVRILX
ILC123-143-203-202130-
/O.NEW.KILX.SV.W.0032.050420T2035Z-050420T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN CENTRAL ILLINOIS
  EXTREME NORTHEASTERN PEORIA COUNTY IN CENTRAL ILLINOIS
  NORTHERN WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHILLICOTHE...OR ABOUT 7 MILES SOUTHWEST OF LACON...AND WAS MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHBURN
  VARNA
  TOLUCA
  WENONA
  MINONK

OTHER LOCATIONS IN THE WARNING INCLUDE...BENSON...LA ROSE...CAZENOVIA
AND LOW POINT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4102 8952 4083 8952 4084 8894 4108 8908

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 202103
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT WED APR 20 2005

ILC143-202111-
/O.CAN.KILX.SV.W.0032.000000T0000Z-050420T2130Z/
PEORIA-
401 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR PEORIA COUNTY HAS BEEN
CANCELLED...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 8941 4075 8943 4077 8894 4104 8907

$$

ILC123-203-202130-
/O.CON.KILX.SV.W.0032.000000T0000Z-050420T2130Z/
WOODFORD-MARSHALL-
401 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN WOODFORD AND SOUTHEASTERN MARSHALL COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WASHBURN...OR ABOUT 12 MILES SOUTHEAST OF LACON...MOVING
EAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  METAMORA.
  WASHBURN.
  VARNA.
  ROANOKE.
  TOLUCA.
  MINONK.

OTHER LOCATIONS AFFECTED INCLUDE...CAZENOVIA...LOW POINT...LA ROSE...
BENSON AND PANOLA.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO DIME SIZE IN DIAMETER HAS BEEN REPORTED JUST WEST OF
METAMORA WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 8941 4075 8943 4077 8894 4104 8907

$$

CHURCHILL
000 
WWUS53 KILX 202129
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT WED APR 20 2005

ILC123-203-202138-
/O.EXP.KILX.SV.W.0032.000000T0000Z-050420T2130Z/
WOODFORD-MARSHALL-
428 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WOODFORD AND
SOUTHEASTERN MARSHALL COUNTIES EXPIRES AT 430 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 8941 4075 8943 4077 8894 4104 8907

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 20, 3:30 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT WED APR 20 2005

.DISCUSSION...
MAIN SHORT-TERM FORECAST CONCERN WILL FOCUS ON POPS TONIGHT THROUGH
FRIDAY...AS FRONTAL BOUNDARY REMAINS IN THE VICINITY.  IN THE
LONGER-TERM...EMPHASIS SHIFTS TO COOLING TEMPS AND POTENTIAL LOW
POPS OVER THE WEEKEND.

18Z SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING ACROSS NORTHERN
ILLINOIS...FROM NEAR KANKAKEE TO JUST SOUTH OF GALESBURG.  WARM AND
INCREASINGLY MOIST AIRMASS ACROSS CENTRAL ILLINOIS IS CONTRIBUTING
TO SCT CONVECTION ALONG THE BOUNDARY.  FURTHER WEST...AN MCS
CONTINUES TO DROP SOUTHEASTWARD ACROSS MISSOURI.  ALOFT...LARGE
CUT-OFF LOW SPINNING ACROSS THE GREAT BASIN...WHILE ADDITIONAL
SHORT-WAVE ENERGY DROPPING SOUTHWARD IN THE NORTHERN STREAM INTO THE
UPPER MIDWEST.

SHORT TERM...TONIGHT THROUGH SATURDAY...
FIRST CONCERN WILL BE ONGOING POPS TONIGHT...AS COLD FRONT DROPS
SLOWLY SOUTHWARD.  MODELS IN GOOD AGREEMENT BRINGING BOUNDARY TO
NEAR I-72 BY 03Z THU...THEN CLEARING THE FAR SE KILX CWA BY AROUND
10Z.  CURRENT CONVECTION WILL SHIFT TO THE I-72 CORRIDOR THIS
EVENING...SO WILL HIT POPS HARDEST IN THIS AREA.  WILL GO WITH
LIKELY POPS CENTRAL AND SOUTH...AND CHC POPS NORTH.  BEST POPS WILL
SHIFT SOUTHWARD OVERNIGHT...PERSISTING ACROSS THE FAR SE UNTIL
DAWN.  BOTH NAM/GFS TAKE BOUNDARY TO NEAR THE OHIO RIVER BY 15Z
THU.  NOT EXACTLY A LOT OF LOW-LEVEL DRYING TAKING PLACE IMMEDIATELY
BEHIND THE FRONT TODAY...AS CURRENT SFC DEWPOINTS ACROSS SOUTHERN
WISCONSIN ARE STILL IN THE MIDDLE 50S.  NAM TIME-HEIGHT
CROSS-SECTIONS INDICATE LOW-LEVEL MOISTURE/CLOUDINESS TO PERSIST
ACROSS MUCH OF THE KILX CWA THROUGH NOON...WITH CLOUDS BEGINNING TO
BREAK UP SOMEWHAT ACROSS THE NORTH DURING THE AFTERNOON.  WITH
FRONTAL BOUNDARY REMAINING SO CLOSE BY...WILL MAINTAIN SLIGHT CHC
POPS ACROSS THE SOUTH AND SOUTHEAST...WHILE DRYING THINGS OUT
ELSEWHERE.

A SECOND MORE VIGOROUS NORTHERN STREAM WAVE DROPS INTO THE UPPER
MIDWEST BY LATE THURSDAY...HELPING ABSORB WESTERN CONUS UPPER LOW.
AS LOW EJECTS NORTHEASTWARD...SURFACE CYCLOGENESIS ACROSS THE PLAINS
HELPS LIFT FRONTAL BOUNDARY BACK NORTHWARD.  UPPED POPS INTO THE
LIKELY CATEGORY FOR THURSDAY NIGHT...AS SURFACE LOW TRACKS ACROSS
CENTRAL ILLINOIS.  INSTABILITY AXIS CENTERED OVER AREA BY 12Z
FRI...WITH SURFACE-BASED LIS IN THE 0 TO -4C RANGE.  AS LOW MOVES
INTO INDIANA...COLD FRONT SWINGS THROUGH AREA BY 18Z FRI...SHIFTING
BEST INSTABILITY INTO SOUTHEAST ILLINOIS.  WILL THEREFORE END
THUNDER CHCS ACROSS ALL BUT EAST AND SOUTHEAST CWA FOR FRIDAY
AFTERNOON.

UPPER TROUGH BUILDS SOUTHWARD ACROSS THE GREAT LAKES OVER THE
WEEKEND...RESULTING IN MARKEDLY COOLER WEATHER.  NAM/GFS QUITE
SIMILAR WITH POSITION AND STRENGTH OF UPPER LOW...AS IT DROPS
SOUTHWARD INTO NORTHERN INDIANA BY 00Z SUN.  DEEP CYCLONIC FLOW
PRESENT ACROSS THE AREA ON SATURDAY...ALONG WITH VERY COLD AIR ALOFT
(-28 TO -30C AT 500MB)...AND STEEP LOW-LEVEL LAPSE RATES.  IN
ADDITION...VIGOROUS SHORT-WAVE PROGGED TO ROTATE AROUND UPPER LOW.
HAVE THEREFORE ADDED MORE CLOUDS AND LOW POPS TO THE FORECAST FOR
SATURDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
IN THE EXTENDED...COOL NORTHWESTERLY FLOW PATTERN PERSISTS ACROSS
THE EASTERN CONUS THROUGH THE PERIOD.  NEXT MAJOR SHORT-WAVE DROPS
INTO THE REGION LATE MONDAY INTO TUESDAY.  MADE ONLY MINOR TWEAKS TO
THE EXTENDED...INCLUDING DROPPING POPS FOR MONDAY AND BUMPING TEMPS
DOWN A BIT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

BARNES
Hazardous weather outlook, Apr 20, 11:05 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED APR 20 2005

ILZ027>031-036>038-040>053-211100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO CENTRAL ILLINOIS THIS AFTERNOON
HELPING TO IGNITE SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM IS EXPECTED TO PUSH INTO CENTRAL ILLINOIS LATE
THURSDAY NIGHT AND FRIDAY...BRINGING WITH IT ANOTHER CHANCE FOR
THUNDERSTORMS TO CENTRAL ILLINOIS. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS...ROUGHLY FROM 200 PM THROUGH 800 PM.

ILZ054>057-061>063-066>068-071>073-211100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON AND SHELBYVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO EAST CENTRAL AND SOUTHEAST ILLINOIS
LATE THIS AFTERNOON AND THIS EVENING HELPING TO IGNITE SCATTERED
THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORM WILL STILL BE POSSIBLE ACROSS PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY. HOWEVER...AS A NEW STORM
SYSTEM PUSHES INTO CENTRAL ILLINOIS LATE THURSDAY NIGHT AND
FRIDAY...MORE ORGANIZED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA.
AFTER THE THREAT ENDS LATER ON FRIDAY...THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON THROUGH THIS
EVENING...ROUGHLY FROM 400 PM TO 10 PM.

HJS

In the hours before

Local storm report, Apr 20, 2:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             LACON                   41.02N 89.41W
04/20/2005  0.88 INCH        MARSHALL           IL   EMERGENCY MNGR

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:39 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.